Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS State College, PA

May 31, 20085 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 31, 2008, 5:26 PM EDT for 5 counties in Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 5:26 PM EDT (21:26 UTC)
Expired
May 31, 2008, 6:30 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 312126
SVRCTP
PAC023-027-033-035-047-312230-
/O.NEW.KCTP.SV.W.0017.080531T2126Z-080531T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTH CENTRAL CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  SOUTHERN ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WEST CENTRAL CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  NORTH CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 630 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES WEST OF
  BROCKPORT...OR 10 MILES NORTHWEST OF DUBOIS...AND MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROCKPORT AND TREASURE LAKE AROUND 530 PM EDT...
  PENFIELD AROUND 540 PM EDT...
  PARKER DAM STATE PARK AND FORCE AROUND 545 PM EDT...
  MEDIX RUN AROUND 550 PM EDT...
  

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 149 AND 169.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS PUT YOUR AUTOMOBILES INTO A CARPORT OR GARAGE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4124 7792 4099 7801 4115 7880 4120 7878
      4121 7872 4122 7872 4123 7875 4127 7875
      4133 7888 4135 7890
TIME...MOT...LOC 2125Z 281DEG 39KT 4125 7880

$$

FORECASTER: LA CORTE
1 follow-up statement
000 
WWUS51 KCTP 312222
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT SAT MAY 31 2008

PAC023-027-033-035-047-312231-
/O.EXP.KCTP.SV.W.0017.000000T0000Z-080531T2230Z/
CLEARFIELD PA-CAMERON PA-ELK PA-CLINTON PA-CENTRE PA-
622 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CENTRE...WEST
CENTRAL CLINTON...SOUTHERN ELK...SOUTH CENTRAL CAMERON AND NORTHERN
CLEARFIELD COUNTIES WILL EXPIRE AT 630 PM EDT...

THUNDERSTORMS HAVE WEAKENED OVER NORTHERN CLEARFIELD COUNTY. 
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4124 7792 4099 7801 4115 7880 4120 7878
      4121 7872 4122 7872 4123 7875 4127 7875
      4133 7888 4135 7890
TIME...MOT...LOC 2221Z 281DEG 39KT 4113 7801

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:03 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 31, 4:03 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SAT MAY 31 2008

.SYNOPSIS...
THE LARGE SCALE PATTERN WILL UNDER GO A TRANSITION THIS WEEK. OUR
MEAN TROUGH WILL BE REPLACED BY A RIDGE. IN THE SHORT TERM...A
SHORTWAVE WILL PUSH A FRONT ACROSS THE REGION TODAY TRIGGERING
SHOWERS AND THUNDERSTORMS. DRIER AIR WILL MOVE IN BEHIND THE FRONT
AND REMAIN UNTIL THE NEXT CHANCE OF SHOWERS SOME TIME TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CONVECTION CONTINUES ALONG AND JUST SOUTH OF THE MASON-DIXON
LINE. ATMOSPHERE NORTH OF THE BORDER HAS THUS FAR RESISTED
RECOVERY AND INSTABILITY REMAINS MARGINAL. WATER VAPOR SHOWS VERY
DRY MID LEVEL AIR SLIDING EAST AHEAD OF THE OHIO VALLEY
SHORTWAVE...AND THIS IS APPARENTLY KEEPING A LID ON THINGS DESPITE
FAVORABLE MID LEVEL LAPSE RATES. THE FOCUS OF THE BEST STORMS SHUD
REMAIN ALONG AND JUST SOUTH OF THE BORDER THRU LATE DAY BEFORE
THINGS DRY OUT RAPIDLY AROUND OR AFTER 00Z. THE FORECAST HAS THE
HIGHEST POPS OVER THE SOUTH INTO THE SOUTHEAST THIS AFTERNOON AND
EVE BEFORE DROPPING OFF THE RAIN CHANCES RAPIDLY BETWEEN 00-06Z.
CONTINUITY AND NEW OPERATIONAL/ENSEMBLE GUIDANCE ALL LEAN THAT
WAY SO ITS HARD TO JUSTIFY KEEPING SHOWERS GOING MUCH LONGER
THAN ABOUT 21-23Z.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE PW VALUES AND TEMPS SUGGEST THE FRONTAL SYSTEM PUSHES MOST OF
THE ACTIVITY TO THE EAST AT OR BEFORE 8 PM. KEPT A SHORT PERIOD OF
CHANCE SHOWERS TO REMAIN COLLABORATED WITH OTHER OFFICES. THOUGH
ENSEMBLE POPS ARE LOWER THAN MOS POPS AND OUR POPS ARE A BLEND.
AFTER 11 PM DROPPED ALL POPS AND MENTION OF SHOWERS. IT SHOULD
BECOME MOSTLY CLEAR WITH SOME NICE COOL AM TEMPERATURES IN THE 40S
AND LOWER 50S. THE DRY AIR SHOULD LIMIT THE PATCHY FOG OFTEN EXPECTED
AFTER A RAIN EVENT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT THE REGION WILL BE DOMINATED A WEAK PRESSURE GRADIENT
SO LIGHT WINDS AND DRY AIR WILL PROVIDE A MOSTLY CLEAR COOL NIGHT.

MONDAY...WEAK HIGH PRESSURE WITH DRY AIR SHOULD CONTINUE WITH VERY
LOW POPS IN THE ENSEMBLES AND MOS.

TUESDAY...A WARM FRONT MOVES TOWARDS THE REGION AND THE 500 HPA
HEIGHT BEGIN TO RISE. THIS BOUNDARY AND THE ABOVE NORMAL PW WITH IT
IS THE FOCUS FOR SOME INCREASE SHOWER AND CLOUD ISSUE TUESDAY INTO
WEDNESDAY. THE GEFS ENSEMBLES CONTINUE TO SHOW INCREASING CHANCES
OF RAIN BY TUESDAY AFTERNOON.

WEDNESDAY...PW VALUES GO ABOVE NORMAL AS THE WARM FRONTAL BOUNDARY
IS LIKELY TO MOVE NORTH OF PA. A WARMER HUMID AIR MASS TAKES HOLD OF
THE REGION. THE GEFS SHOWS A HIGH PROBABILITY OF RAIN DURING THIS
TIME. UPPED POPS FURTHER TO LIKELY ACROSS THE NORTH AND HIGH
CHANCE IN THE SOUTH.

THURSDAY...THE HIGH PW AIR IS IN PLACE AND BOTH THE 850 HPA TEMPS
AND 500 HPA HEIGHTS GO ABOVE NORMAL. THE ENSEMBLES SUGGEST THE
SUBTROPICAL RIDGE WILL BUILD OVER THE REGION. WARM MOIST AIR MASSES
HOLD THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. GEFS POPS SHOW
THIS DIURNAL ISSUE.

FRI AND SAT...THE SUBTROPICAL RIDGE IN THE GEFS SHOWS A 588 DM
CONTOUR AND ABOVE NORMAL HEIGHTS OVER THE EASTERN US. SOME MEMBERS
SHOW A CLOSED 588 DM CONTOUR...A SIGN OF AN EARLY SUMMER WARM
EPISODE. PA SHOULD BE ON THE FRINGES OF THIS...NEAR THE MOISTURE
PLUME AND PW VALUES ARE 1 TO 1.5SDS ABOVE NORMAL. CLOUDS AND
SHOWERS SHOULD LIMIT THE HIGH TEMPERATURES LOCALLY. THAT SAID 850
HPA TEMPS ARE 1SD ABOVE NORMAL AND THE 925 HPA TEMPS GO TO 2 SDS
ABOVE NORMAL. SHOULD BE A WARM AND HUMID PERIOD THAT WILL CONTINUE
INTO SAT. THE GEFS SUGGESTS A FRONT SHOULD BRING THE WARM HUMID
WEATHER TO AN END NEXT WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CONVECTION CONTINUES TO FIRE NEAR THE MASON-DIXON LINE...WHERE A
TORNADO WATCH IS IN EFFECT THROUGH 5 PM. ELSEWHERE ACROSS CWA...A
FEW STRAY SHOWERS AND THUNDERSHOWERS POPPING UP THIS AFTN.

LWR CIGS AND -SHRA POSSIBLE THROUGH EARLY EVENING. JST HAS BEEN
SOCKED IN W/ LOW CLOUDS THRU THE AFTN...ALTHOUGH THINGS APPEAR TO
BE IMRPOVING THERE GRADUALLY. ELSEWHERE...EXPECT THINGS TO IMPRV
LATER TONIGHT INTO SUNDAY AS DRIER AIR MOVES IN BEHIND THE
DEPARTING FRONT.

THINGS LOOK GOOD /VFR/ SUN THRU EARLY TUES. TUES AFTN THRU THURS
LOOKS TO BE UNSETTLED...W/ SCT SHOWERS AND TSTORMS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...GRUMM
LONG TERM...GRUMM/RXR
AVIATION...EVANEGO
Hazardous weather outlook, May 31, 10:30 AM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT SAT MAY 31 2008

PAZ033>036-063>066-011430-
SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
1030 AM EDT SAT MAY 31 2008

...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-011430-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-
1030 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT AND WARM MOIST UNSTABLE AIR WILL LIKELY
PRODUCE THUNDERSTORMS OVER THE REGION TODAY. SOME OF THESE STORMS
WILL BE STRONG AND A FEW ISOLATED STORMS COULD REACH SEVERE
LIMITS. GUSTY WINDS AND SMALL HAIL IS LIKELY. ISOLATED AREAS OF
STRONG WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 31, 4:53 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SAT MAY 31 2008

PAZ004-312130-
WARREN-
453 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTH
OF OIL CITY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH...TORRENTIAL RAIN...DANGEROUS LIGHTNING...AND
PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TIDIOUTE AROUND 505 PM AND SHEFFIELD AROUND
530 PM.

FORECASTER: MARTIN
Special weather statement, May 31, 4:58 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT SAT MAY 31 2008

PAZ017-312145-
CLEARFIELD-
458 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM APPROACHING NORTHWESTERN CLEARFIELD COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES NORTHWEST OF BROOKVILLE...
MOVING EAST AT 41 MPH.

STRONG WIND GUSTS AND HAIL ARE POSSIBLE WITH THIS STORM AS IT
ARRIVES NEAR TREASURE LAKE AROUND 530 PM AND CLEARFIELD AROUND 545
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 101 AND 134.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:05 PM EDTSevere Thunderstorm WarningCTPWarren25 min
May 31, 6:14 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.